Agitation and confusion are common symptoms in cancer medicine and can be just as concerning, if not more so, than other symptoms such as pain or nausea. Care must be taken to distinguish between thosee occurring during the treatable stages of the disease and those occurring at the end of the illness. Often, there is a tendency for these symptoms not to be aggressively treated; yet, given the distress they can cause both the patient and carers, there is a strong argument to do so. As Dame Cecily Saunders said, “How someone dies lives on in the memories of those that live on.” Even if an individual has had an exceptionally good quality of life prior to and throughout the duration of their illness, untreated terminal agitation can leave the carers with the lingering impression of a regrettable outcome.
Confusion is characterised by disorientation with regards to time, place and person. There may also be impaired consciousness (i.e. the patient may be drowsy). In many cases confusion is due to more than one cause.
Delirium is defined as a recent onset confusional state in a previously non confused individual. In normal practice, it is generally reversible on treating the cause. In patients with cancer, there are often multiple causes of the delirium, some of which may be reversible, some of which may not. Delirium that occurs in the last few days of life is often referred to as terminal confusion/delirium. Often medications, such as painkillers are blamed for a patient’s confusion; however they should not be stopped without careful consideration – patients who are confused can still feel pain, and the importance of continuing painkillers cannot be stressed enough. If someone has been taking morphine without any problems for a significant period of time, it is very unlikely that morphine will be to blame if confusion subsequently develops later in the illness.
A state of chronic restlessness and physical activity associated with mental disturbance. Sometimes this is associated with dilated pupils, sweating and a fast heart rate.
This is a delirium or acute confusional state that commonly occurs in the last few days of life. It is usually associated with agitation, restlessness, disorientation and impaired consciousness. Hallucinations, aggression, twitching, and moaning and groaning sometimes occur.
There are a number of possible causes in the development of an acute confusional state or delirium. Delirium can develop over hours or days and may fluctuate in intensity.
Some general causes include:
- Problems within the brain: Tumour, bleeding, infection, epileptic seizures.
- Disturbances of blood chemistry: Low oxygen levels in the blood, liver or kidney failure, blood chemistry disorders eg. low sodium levels, high calcium levels.
- Glandular disorders: High or low blood sugar, thyroid problems.
- Drugs: Alcohol, anticonvulsants, antidepressants, some chemotherapy drugs, anti- nausea drugs, antihistamines, anticholinergics, antiparkinsonian agents, antipsychotics, sedatives, corticosteroids, strong painkillers and stimulants (amphetamine, cocaine).
- Drug Withdrawal: Alcohol, barbiturates, nicotine, opioids, ‘benzos’ (Valium-like drugs).
- Dehydration or anaemia.
- Contributing and Precipitating Factors: Anxiety, fear, depression, pain, urinary retention, pre existing brain disease, sleep deprivation, altered environment.
In the case of terminal restlessness or agitation, a search for an exact cause is often unfruitful. In some ways, it is a diagnosis of exclusion. The reason why these symptoms occur is currently unknown. Recent work has focused on the role of chemicals made by tumours which can have effects on the workings of the brain. Certain cancers, such as a particular form of lung cancer, are known to secrete substances that work against brain cells. It may be shown in the future that other diseases such prostate cancer also have the similar effects.
It is often observed that patients with pre-existing brain disease have a greater tendency to develop agitation and confusion in once their illness has reached the point of no return. This invokes the concept of diminished cerebral reserve. It has been suggested that people with a reduced ‘cerebral reserve’ have got less brain to cope with new events (such as addition of a painkiller, or biochemical changes).
The clinical features initially include restlessness with periods of disorientation (not knowing where they are, when it is, or who people are) and also reduced short term memory. Acute confusion usually fluctuates with periods of normality interspersed between the confusion. The patient often becomes worse during evening/night time. An important sign is that there has been a change in the mental or psychological state of the person over a relatively short period of time.
Signs and symptoms of delirium may include:
- Poor concentration
- Mood changes: euphoria or paranoia
- Impaired short term memory, cognition, poor judgement
- Disorientation to time, place and person
- Speech: rambling and/or incoherent
- Abnormal behaviour: may be more active than normal or less active
When making an assessment it is also important to determine who is being adversely affected by the symptoms and this will involved discussion with:
- The patient – if at all possible.
- The family – who are often greatly distressed.
- The nursing staff who take care of the patient.
Except when a patient is terminally ill, delirium can usually be reversed once the underlying cause found and treated. Medications causing confusion should be reduced or stopped provided good pain control can be maintained.
General measures include:
- Keeping the patient’s room quiet and well lit.
- Giving calm reassurance and explanation.
- Minimising disturbances, such as unfamiliar staff, having a trusted family member or friend present, developing a daily routine.
All content and media on the HealthEngine Blog is created and published online for informational purposes only. It is not intended to be a substitute for professional medical advice and should not be relied on as health or personal advice. Always seek the guidance of your doctor or other qualified health professional with any questions you may have regarding your health or a medical condition. Never disregard the advice of a medical professional, or delay in seeking it because of something you have read on this Website. If you think you may have a medical emergency, call your doctor, go to the nearest hospital emergency department, or call the emergency services immediately.